We herein report a case in which a patient with an implantable cardiac pacemaker showed an automatic mode change during electroconvulsive therapy (ECT).
A 60-year-old man (height, 165 cm; weight, 63 kg) with atypical psychosis was scheduled to undergo ECT. Eighteen years earlier, he had been diagnosed with sick sinus syndrome and had undergone implantation of a cardiac pacemaker (LATITUDE; Boston Scientific, Boston, MA). The pacemaker mode was based on dual-chamber rate-modulated pacing (DDDR) (rate response, from base rate of 70 beats/min to a maximum of 130 beats/min) with an atrial tachycardia response (ATR) system. An ATR is a safety mechanism to avoid ventricular tachycardia (VT) associated with atrial tachycardia or atrial fibrillation (Af). If the ATR is activated, the pacemaker mode automatically changes from DDDR to dual-chamber, inhibited response pacing (DDI).
Before ECT, we consulted a cardiologist to check the pacemaker condition and ventricular function of the patient. No abnormalities were identified on echocardiography. Electrocardiography (ECG) showed pacemaker-dependent ventricular pacing at 70 beats/min (at this time, pacemaker mode was confirmed as DDI because the cardiac rhythm was Af). The cardiologist advised that the pacemaker mode need not be changed from demand mode to fixed mode, as the ECT stimulus would be sufficiently distant (>15 cm) from the pacemaker device to have minimal impact, and that pacemaker function should simply be checked before and after every ECT procedure. Anesthesia was induced using propofol at 1.0 mg/kg, and then 0.6 mg of suxamethonium was administered. After induction of anesthesia, hyperventilation (end-tidal carbon dioxide, approximately 30 mm Hg) was achieved by manual mask ventilation with 100% oxygen. When muscular relaxation was judged as adequate, bilateral electrodes were placed, and the electrical stimulus for ECT was delivered using a Thymatron system IV (Somatics, Lake Bluff, IL) via bifrontal-temporal electrode placement. No untoward events occurred during the first 4 sessions of ECT. At the fifth session, ECT was performed using the same procedure applied previously. Tonic-clonic seizures were induced (motor seizures, 28 seconds; electroencephalographic seizures, 31 seconds). Immediately after electrical stimulation, his cardiac rhythm changed from pacemaker-dependent ventricular pacing to regular sinus node rhythm. About 10 seconds after seizure termination, cardiac rhythm changed from regular sinus rhythm to Af, and then a VT-like ECG wave of ventricular pacing at 130 beats/min suddenly occurred. Pacemaker function was immediately checked by a medical engineer, but no dysfunction of the pacemaker was found. Approximately 20 seconds after the VT-like ECG wave, ECG gradually returned to the ventricular pacing rate of 70 beats/min. After this event, we again consulted a cardiologist, who advised that no dysfunction of the pacemaker was present. In addition, we consulted the pacemaker manufacturer regarding whether any malfunction was present in his pacemaker, but no malfunction in the pacemaker was identified. Since this event in the patient, no VT-like phenomena have been observed with the 6th to 14th sessions of ECT.
This is the first report to describe an automatic change in pacemaker mode during ECT. The observed phenomenon of a sudden VT-like ECG wave in this case was automatically caused by a mode switch included with this pacemaker with the safety mechanism (ATR system) for avoiding VT associated with Af. When Af (atrial heart rate >170 beats/min) occurs, the pacemaker mode automatically changes from DDDR to DDI to avert VT. In more detail, the cardiac rhythm of the patient recovered to regular sinus node rhythm from Af after seizure termination, and then the pacemaker mode automatically changed from DDI to DDDR via the mode switch triggered by the ATR system. At 10 seconds after seizure termination, his cardiac rhythm again changed from regular sinus node rhythm to Af. The ATR system therefore activated again, automatically changing the pacemaker mode from DDDR to DDI and resulting in a sudden VT-like ECG wave of ventricular pacing at 130 beats/min. This observed phenomenon was caused by the proper working of the pacemaker, not any dysfunction.
Whether pacemaker mode should be changed from demand mode to fixed mode during ECT remains controversial. Bryson et al1 suggested that pacemaker-dependent patients should consider reprogramming to asynchronous mode by either a programmer or using a magnet. Kokras et al2 examined complications during ECT in 63 patients with implantable pacemakers and 821 ECT sessions, finding that ECT was safe in patients with asynchronous fixed-rate pacemakers despite the risk of VT or ventricular fibrillation. In contrast, Dolenc et al3 examined complications in 26 patients with an implantable pacemaker during ECT in cases with no conversion of the pacemaker from demand mode to fixed mode. They found only 1 case of supraventricular tachycardia. In addition, Suzuki et al4 questioned conversion from demand mode to fixed mode in patients with an implantable pacemaker during ECT because of fears of the risk of ventricular fibrillation caused by “R on T” phenomenon. Discussing such reports, we concluded that pacemaker mode did not need to be changed from demand mode to fixed mode in this case.
Electroconvulsive therapy is well known to provoke drastic changes in the autonomic nervous system and induces abrupt hemodynamic changes.5 Cardiovascular changes induced by ECT are related to the release of adrenomedullary catecholamines and neuroendocrine responses.5 In the present case, the drastic response of the autonomic nervous system may have temporarily changed his cardiac rhythm from Af to regular sinus node rhythm.
This case reveals that ECT can induce changes in cardiac rhythm, and those changes in cardiac rhythm can trigger automatic changes in pacemaker mode for patients with implantable cardiac pacemakers.
Yuji Kadoi, MD, PhD
Operation Room Division
Gunma University Hospital
Masato Sano, PhD
Department of Clinical Engineer
Gunma University Hospital
Tatsuhito Nakano, MD
Department of Psychiatry
Gunma University Hospital
Shigeru Saito, MD
Department of Anesthesiology
Gunma University School of Medicine
The authors wish to thank Forte Science Communications KK (Tokyo, Japan) for assistance with manuscript preparation in English.
1. Bryson EO, Aloysi AS, Farber KG, et al. Individualized anesthetic management for patients undergoing electroconvulsive therapy: a review of current practice. Anesth Analg
2. Kokras N, Politis AM, Zervas IM, et al. Cardiac rhythm management devices and electroconvulsive therapy: a critical review apropos of a depressed patient with a pacemaker. J ECT
3. Dolenc TJ, Barnes RD, Hayes DL, et al. Electroconvulsive therapy in patients with cardiac pacemakers and implantable cardioverter defibrillators. Pacing Clin Electrophysiol
4. Suzuki K, Takamatsu K, Takano T, et al. Should we convert demand mode to fixed mode when electroconvulsive therapy is administered to patients with pacemakers? J ECT
5. Kadoi Y, Saito S. Anesthetic considerations for electroconvulsive therapy—especially hemodynamic and respiratory management. Current Psychiatry Reviews